Maryland, 2008

Damaging Winds in Maryland, July 22, 2008

July 22, 2008 · NWS AKQ · 3 events in 1 county or zone

Isolated severe thunderstorm produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 22, 9:51 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 22, 9:51 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1051 AM EDT TUE JUL 22 2008

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE REMAINS OVER THE REGION TODAY.
MEANWHILE...A COLD FRONT APPROACHES THE REGION FROM THE WEST
TONIGHT. THIS FRONT SLOWLY MOVES ACROSS THE AREA WEDNESDAY
THROUGH EARLY THURSDAY...AND EXITS OFF THE COAST THURSDAY NIGHT.
HIGH PRESSURE BUILDS BACK OVER THE REGION FOR FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH (724) FROM THE I-95
CORRIDOR EASTWARD TO THE COAST...AND SOUTH TO THE VA/NC
BORDER...IN EFFECT UNTIL 4 PM EDT. THE MAIN THREATS WITH ANY SEVERE
THUNDERSTORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL. SMALL
HAIL WILL ALSO BE POSSIBLE...ALTHOUGH WITH FREEZING LEVELS AT OR
ABOVE 14K FEET DO NOT ANTICIPATE SEVERE HAIL AT THIS TIME. VIS SAT
IMAGERY SHOWING DEVELOPING CU ACROSS THESE AREAS. KAKQ RADAR
SHOWING A FEW ISOLATED CELLS POPPING UP. EXPECT MORE ACTIVITY TO
DEVELOP LATER THIS MORNING AND AFTERNOON AS A SHORTWAVE TROUGH
CONTINUES ITS MARCH TOWARDS THE COAST.

THE OTHER MAIN WX STORY TODAY WILL BE THE HEAT AND HUMIDITY. UNDER
LIGHT DOWNSLOPE FLOW...TEMPS CLIMB A FEW DEGS WARMER THAN MON...AND
ALONG WITH INCREASING DEW PTS IN THE LWR TO MID 70S FOR MANY
LOCATIONS...WILL CONTINUE HEAT ADVSY FOR TIDEWATER AREA AND NE NC
FOR HEAT INDICES AROUND 105 FOR A PERIOD OF SEVERAL HRS THIS AFTN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
TROUGH CONTINUES TO DEEPEN ON WED...FURTHER INCREASING PRECIP
CHCS...AND EJCTS A SIGNIFICANT S/WV OVR WV...WHICH WILL SERVE TO
INCREASE DEEP LAYER SHEAR OVR THE AREA. THERE IS SOME UNCERTAINITY AS
TO WHETHER INCREASED CLD COVER WILL PREVENT THE ATMOS FROM
DESTABILIZING...WHICH THE NAM APPEARS TO BE HINTING AT. (1000-1500
J/KG LESS THAN THE GFS WED AFTN/EVENING.) EITHER WAY SPC HAS
CONTINUED A SLIGHT RISK THRU WED...AND PER SOUNDINGS THINK SVR
DAMAGING WINDS ARE THE GREATEST RISK. HV CONTINUED LIKELY POPS FOR
AN AREA ROUGHLY AROUND AND W OF THE I-95 CORRIDOR...WITH THOSE
HIGHER POPS TRANSITIONING TO EAST OF THE CORRIDOR BY LATE WED
NIGHT/EARLY THU MORNING.

FRONT MVS OFFSHORE THU NIGHT...WHICH MDLS ARE GENERALLY IN AGREEMENT
ON. TEMPS WED/THU (COMPARTIVELY SPEAKING) WILL BE COOLER AND
CLOSER TO MORE CLIMO NORMAL VALUES.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
GOOD MODEL AGREEMENT FOR FRI INTO ERY NXT WEEK LOOKING WARM...HUMID
AND RATHER UNSETTLED. PRIMARY FORECAST CHALLENGE WAS IN
DIAGNOSING PCPN CHCS.

MID/UPR LVL TROF WL BE THE MAIN PLAYER FOR THIS PERIOD...AND
FORECAST GUIDANCE NOW APPEARS CONFIDENT IN SLOWING THIS FEATURE
DOWN AND KEEPING IT IN PLACE OVER THE EASTERN CONUS THRU THE END
OF THE FORECAST PERIOD. ONCE AGAIN FAVOR SLIGHTLY WEAKER AND
FLATTER ECMWF SOLN OVER THE STRONGER AND DEEPER GFS.

AT THE SFC...SLOW MOVING BNDRY (QUASI-STATIONARY REALLY) LKS TO
BECOME HUNG UP IN LGT LLVL FLOW OVER THE CWA TO BEGIN THE
PERIOD...MOVING TO THE COAST OVR THE WEEKEND. THIS SHOULD ALLOW
FOR DAILY CONVECTIVE CHCS...AND ACCORDINGLY STUCK WITH LOW CHC
POPS FOR MAINLY DIURNALLY DRIVEN TSTMS EACH DAY IN THE PERIOD.
CONTINUED TO TREND POPS UPWARD.

AS FOR TEMPS...HIGHS LOOK TO REMAIN GENERALLY AT OR JUST BELOW CLIMO
VALUES...WITH HIGHS IN THE 80S (L90S SOUTH).

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
SCT-BKN MID LVL CLOUDS ARE KEEPING VSBYS AOA MVFR EARLY THIS AM.
AS THESE CLOUDS MOVE OFF TO THE EAST...CANNOT RULE OUT THE DVLPMT
OF PATCHY RADIATION FOG AND LOCALIZED IFR VSBYS TOWARD SUNRISE.

OTHERWISE...GENERALLY EXPECT VFR CONDITIONS OVER THE TERMINALS
THROUGH MUCH OF TODAY. SCT TSTMS WILL REMAIN PSBL BY LATE AFTN W
OF CHES BAY...AND ELSEWHERE TO THE EAST BY EVENING. FOR NOW HAVE
CONTINUED TO CARRY A CB MENTION WITHOUT CIG/VSBY RESTRICTIONS IN THE
TAFS...ESPECIALLY NEAR THE COASTS...GIVEN THE RELATIVELY LOW PROB
OF OCCURRENCE AND AREAL COVERAGE. BETTER CHANCES FOR MORE
WIDESPREAD/FREQUENT SHOWERS AND TSTMS (AND MVFR/IFR CONDITIONS)
ARE EXPECTED FROM LATE WED THROUGH EARLY THU ALONG AND AHEAD OF
THE SLOW MOVING FRONT.

&&

.MARINE...
GENERALLY BENIGN CONDITIONS WILL CONTINUE OVER THE WATERS TODAY...
OUTSIDE OF A MARGINAL SRLY SURGE OVER CHES BAY EARLY THIS AM
(AROUND 15 KTS). LATE TONIGHT AND ESPECIALLY ON WED...SRLY
GRADIENT FLOW INCREASES AS THE FRONT SLOWLY ADVANCES FROM THE W.
CONSENSUS AMONG THE GFS AND NAM WOULD SUPPORT AT LEAST MINIMAL SMALL
CRAFT ADVISORY CONDITIONS WED AFTN AND WED NIGHT (36-48 HRS)...AND
AS SUCH HAVE HOISTED FLAGS DURING THIS PERIOD.

&&

.CLIMATE...
HOT TEMPERATURES EXPECTED ON TUESDAY (NEAR 100 DEGREES AT A FEW
LOCATIONS)...BUT SHOULDNT REACH RECORD HIGHS (SEE BELOW):

RIC...103 DEGREES IN 1952
ORF...100 DEGREES IN 1952
SBY...104 DEGREES IN 1930
ECG...103 DEGREES IN 1952

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ013>017-
     030>032-102.
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ092-093-
     095>098.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM WEDNESDAY TO 6 AM EDT THURSDAY
     FOR ANZ654.
     SMALL CRAFT ADVISORY FROM 4 PM WEDNESDAY TO MIDNIGHT EDT
     WEDNESDAY NIGHT FOR ANZ656-658.
     SMALL CRAFT ADVISORY FROM 10 AM WEDNESDAY TO 6 AM EDT THURSDAY
     FOR ANZ650-652.
     SMALL CRAFT ADVISORY FROM 1 PM WEDNESDAY TO MIDNIGHT EDT
     WEDNESDAY NIGHT FOR ANZ630>633.

&&

SYNOPSIS...SMF
NEAR TERM...JRL/SMF
SHORT TERM...SMF
LONG TERM...MAM
AVIATION...BKH
MARINE...BKH
CLIMATE...
Hazardous weather outlook, Jul 22, 10:53 AM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1153 AM EDT TUE JUL 22 2008

MDZ021>023-VAZ063-064-070>091-094-231600-
DORCHESTER-WICOMICO-SOMERSET-HANOVER-CAROLINE-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-
1153 AM EDT TUE JUL 22 2008

...SEVERE THUNDERSTORM WATCH 724 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA
OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ012>016-030>032-231600-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-
1153 AM EDT TUE JUL 22 2008

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND INTERIOR NORTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   HEAT ADVISORY

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

VAZ092-093-096-097-231600-
SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-CHESAPEAKE-
1153 AM EDT TUE JUL 22 2008

...SEVERE THUNDERSTORM WATCH 724 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST VIRGINIA
AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SEVERE THUNDERSTORM WATCH
   HEAT ADVISORY

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

VAZ095-098-231600-
NORFOLK/PORTSMOUTH-VIRGINIA BEACH-
1153 AM EDT TUE JUL 22 2008

...SEVERE THUNDERSTORM WATCH 724 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SEVERE THUNDERSTORM WATCH
   MODERATE RIP CURRENT RISK
   HEAT ADVISORY

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ024-025-VAZ099-100-231600-
INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
1153 AM EDT TUE JUL 22 2008

...SEVERE THUNDERSTORM WATCH 724 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SEVERE THUNDERSTORM WATCH
   MODERATE RIP CURRENT RISK

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ670-VAZ048-049-060>062-065>069-231600-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO
40 NM-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
1153 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ...SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...SOME
STORMS THAT DEVELOP THROUGH EARLY THIS EVENING COULD BECOME STRONG
TO LOCALLY SEVERE. STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL
ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ654-231600-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
1153 AM EDT TUE JUL 22 2008

...SEVERE THUNDERSTORM WATCH 724 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO 6 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ656-231600-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
1153 AM EDT TUE JUL 22 2008

...SEVERE THUNDERSTORM WATCH 724 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ650-652-231600-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
1153 AM EDT TUE JUL 22 2008

...SEVERE THUNDERSTORM WATCH 724 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 6 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SMALL CRAFT ADVISORY

SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ658-231600-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
1153 AM EDT TUE JUL 22 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630>632-231600-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
1153 AM EDT TUE JUL 22 2008

...SEVERE THUNDERSTORM WATCH 724 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ633-231600-
CURRITUCK SOUND-
1153 AM EDT TUE JUL 22 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ017-231600-
INLAND CURRITUCK-
1153 AM EDT TUE JUL 22 2008

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   MODERATE RIP CURRENT RISK
   HEAT ADVISORY

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ102-231600-
OUTER BANKS CURRITUCK-
1153 AM EDT TUE JUL 22 2008

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   MODERATE RIP CURRENT RISK
   HEAT ADVISORY

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

05

In the hours before

Special weather statement, Jul 22, 8:27 AM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
927 AM EDT TUE JUL 22 2008

VAZ049-063-064-221430-
CAROLINE VA-HANOVER VA-LOUISA VA-
927 AM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS MOVING ACROSS NORTH CENTRAL VIRGINIA...

AT 927 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 11 MILES NORTHEAST OF MINERAL TO 11 MILES
SOUTH OF MINERAL...OR FROM 11 MILES NORTHEAST OF MINERAL TO
HADENSVILLE...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...MILFORD AROUND 1015 AM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, Jul 22, 8:47 AM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
947 AM EDT TUE JUL 22 2008

VAZ060-066-067-221445-
LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-
947 AM EDT TUE JUL 22 2008

...STRONG THUNDERSTORM MOVING INTO THE EASTERN VIRGINIA PIEDMONT...

AT 947 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF HAMPDEN SYDNEY...OR ABOUT 6
MILES NORTH OF CHARLOTTE COURT HOUSE...MOVING EAST AT 26 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR BRIERY AT 1000 AM EDT...VIRSO AT
1005 AM EDT...MEHERRIN AT 1010 AM EDT...SCHOLFIELD AT 1015 AM EDT...
GREEN BAY AT 1020 AM EDT...PRINCE EDWARD LAKE AT 1025 AM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, Jul 22, 9:27 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1027 AM EDT TUE JUL 22 2008

VAZ064-072>077-221545-
CAROLINE VA-ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-NORTHUMBERLAND
VA-RICHMOND VA-WESTMORELAND VA-
1027 AM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS MOVING ACROSS NORTH CENTRAL VIRGINIA TOWARDS
THE NORTHERN NECK AND MIDDLE PENINSULA...

AT 1027 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 20 MILES WEST OF COLONIAL BEACH TO
13 MILES SOUTHEAST OF BOWLING GREEN...OR FROM 7 MILES SOUTHEAST OF
STAFFORD TO 11 MILES NORTHWEST OF SAINT STEPHENS CHURCH...MOVING
EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  CHAMPLAIN AROUND 1050 AM EDT...
  TAPPAHANNOCK AROUND 1100 AM EDT...
  MONTROSS AROUND 1110 AM EDT...
  WARSAW AROUND 1115 AM EDT...
  ROBLEY AROUND 1130 AM EDT...
  CALLAO AROUND 1135 AM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE HALF TO ONE INCH WILL ALSO OCCUR WITH THESE
STORMS.

LEWITSKY
Special weather statement, Jul 22, 9:43 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1043 AM EDT TUE JUL 22 2008

VAZ067-068-080-221545-
AMELIA VA-DINWIDDIE VA-NOTTOWAY VA-
1043 AM EDT TUE JUL 22 2008

...STRONG THUNDERSTORM MOVING ACROSS THE EASTERN VIRGINIA PIEDMONT...

AT 1043 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CREWE...MOVING EAST AT 33 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR PATTERSONS STORE AT 1050 AM EDT...NORTH
WELLVILLE AT 1055 AM EDT...WILSONS AT 1100 AM EDT...HEBRON AT 1105 AM
EDT...FORD AT 1115 AM EDT...ROCKY RUN AT 1120 AM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, Jul 22, 10:19 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1119 AM EDT TUE JUL 22 2008

MDZ021>023-221630-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
1119 AM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS MOVING ACROSS THE NORTHERN CHESAPEAKE BAY
INTO THE LOWER MARYLAND EASTERN SHORE...

AT 1119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 19 MILES WEST OF CAMBRIDGE...OR ABOUT 10 MILES
SOUTHEAST OF CHESAPEAKE BEACH...MOVING EAST AT 45 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR HUDSON AT 1125 AM EDT...LLOYDS AT 1130 AM
EDT...CHURCH CREEK AT 1135 AM EDT...CAMBRIDGE AT 1140 AM EDT...
LINKWOOD AT 1145 AM EDT...EAST NEW MARKET AT 1150 AM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF UP TO ONE INCH PER HOUR OUR ALSO LIKELY WITH THESE
STORMS.

LEWITSKY
Special weather statement, Jul 22, 11:01 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1201 PM EDT TUE JUL 22 2008

MDZ021>025-VAZ099-221700-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES
MD-SOMERSET MD-WICOMICO MD-
1201 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS MOVING ACROSS THE LOWER MARYLAND EASTERN
SHORE...

AT 1201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 27 MILES NORTHWEST OF FRUITLAND TO 28 MILES
WEST OF CRISFIELD...OR FROM CAMBRIDGE TO 11 MILES SOUTHEAST OF
LEXINGTON PARK...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR FRUITLAND AROUND 100 PM EDT.

WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LEWITSKY

The radar

The Dover AFB radar (KDOX), 50 km away, was scanning. The volume nearest the first event began at 16:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wicomico

When
July 22, 11:45 AM EST
Where
Wicomico County, 0.54 mi W of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.420, -75.690

A couple of trees were downed.

Thunderstorm Wind, Wicomico

When
July 22, 11:55 AM EST
Where
Wicomico County, 0.54 mi E of Salisbury
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.370, -75.590

Several trees were downed.

Thunderstorm Wind, Wicomico

When
July 22, 12:00 PM EST
Where
Wicomico County, 0.69 mi N of Parsonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.390, -75.470

Several trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127564, 127563, 127560.